Format

Send to

Choose Destination
See comment in PubMed Commons below
Toxicology. 2013 Jun 7;308:50-9. doi: 10.1016/j.tox.2013.03.012. Epub 2013 Apr 5.

Chloroquine causes similar electroretinogram modifications, neuronal phospholipidosis and marked impairment of synaptic vesicle transport in albino and pigmented rats.

Author information

  • 1Covance (Foremely Sanofi R&D), Toxicology Services, 2-8 route de Rouen, ZI de Limay Porcheville, 78440 Porcheville, France. slezmi@illinois.edu

Abstract

Retinal toxicity of chloroquine has been known for several years, but the mechanism(s) of toxicity remain controversial; some author support the idea that the binding of chloroquine to melanin pigments in the retinal pigmented epithelium (RPE) play a major toxic role by concentrating the drug in the eye. In our study, 12 albinos Sprague-Dawley (SD) and 12 pigmented Brown Norway (BN) rats were treated orally for 3 months with chloroquine to compare functional and pathological findings. On Flash electroretinograms (ERG) performed in scotopic conditions, similar and progressive (time-dependent) delayed onset and decreased amplitudes of oscillatory potentials (from Day 71) and b-waves (on Day 92) were identified in both BN and SD rats. In both strains, identical morphological changes consisted of neuronal phospholipidosis associated with UV auto-fluorescence without evidence of retinal degeneration and gliosis; the RPE did not show any morphological lesions or autofluorescence. IHC analyses demonstrated a decrease in GABA expression in the inner nuclear layer. In addition, a marked accumulation of synaptic vesicles coupled with a marked disruption of neurofilaments in the optic nerve fibers was identified. In conclusion, ERG observations were very similar to those described in humans. Comparable ERG modifications, histopathology and immunohistochemistry findings were observed in the retina of both rat strains suggesting that melanin pigment is unlikely involved. chloroquine-induced impairment of synaptic vesicle transport, likely related to disruption of neurofilaments was identified and non-previously reported. This new mechanism of toxicity may also be responsible for the burry vision described in humans chronically treated with chloroquine.

Copyright © 2013 Elsevier Ireland Ltd. All rights reserved.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk